Alert archive / South Carolina / Freeze Warnings in 2017

Freeze Warning 5, NWS Columbia, SC

March 15, 201716 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Mar 15, 2017, 10:28 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 15, 2017, 11:00 PM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2017, 10:28 AM EDT (14:28 UTC)
In effect from
Mar 15, 2017, 11:00 PM EDT
Expired
Mar 16, 2017, 10:00 AM EDT
In force
11 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -235 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1887 m above ground
0-6 km bulk shear
122 kt
0-1 km storm-relative helicity
-235 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WWUS72 KCAE 151428
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1028 AM EDT Wed Mar 15 2017


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
160300-
/O.NEW.KCAE.FZ.W.0005.170316T0300Z-170316T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
1028 AM EDT Wed Mar 15 2017

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EDT
THURSDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 11 PM this evening to 10 AM EDT
Thursday.

* TEMPERATURES...Lows in the lower to mid 20s.

* FREEZE DURATION...8 to 10 hours overnight into Thursday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
3 follow-up statements
310 
WWUS72 KCAE 160214
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1014 PM EDT Wed Mar 15 2017


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
161400-
/O.CON.KCAE.FZ.W.0005.170316T0300Z-170316T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
1014 PM EDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THURSDAY...

* TEMPERATURES...Lows in the lower to mid 20s.

* FREEZE DURATION...8 to 10 hours overnight into Thursday 
  morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
130 
WWUS72 KCAE 160734
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
334 AM EDT Thu Mar 16 2017


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
161400-
/O.CON.KCAE.FZ.W.0005.000000T0000Z-170316T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
334 AM EDT Thu Mar 16 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* TEMPERATURES...Lows ranging through the 20s.

* IMPACTS...Freezing temperatures could kill sensitive vegetation
  and damage unprotected outdoor plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
083 
WWUS72 KCAE 161353
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
953 AM EDT Thu Mar 16 2017


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
161500-
/O.EXP.KCAE.FZ.W.0005.000000T0000Z-170316T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
953 AM EDT Thu Mar 16 2017

...FREEZE WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING...

Temperatures are rising above freezing and therefore the freeze
warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 15, 6:34 AM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 15, 6:34 AM EDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
634 AM EDT Wed Mar 15 2017

.SYNOPSIS...
Strong low pressure well north of the forecast area will
continue to help cause breezy conditions today. Canadian high
pressure building into the area will bring freezing conditions
tonight and Thursday night. The cold high will be centered over
the region Wednesday night, bringing a hard freeze. Warming
temperatures will begin Friday due to a developing southerly
flow as the high moves into the Atlantic. A cold front will
bring another chance for rain on Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Freeze warning in effect until 10 am this morning.

Cold and dry weather pattern in place for our area with a deep upper
trough over the eastern CONUS. Canadian high pressure extending from
the Northern Plains through the MS River Valley will slowly build
east into the region. Sunny skies are forecast today. Kept high
temperatures near guidance consensus... in the mid 40s to around 50.

The pressure gradient between strong low pressure over New England
and high pressure to our west will result in breezy conditions again
today. The RAP, NAM and GFS Bufkit momentum transfer tool supports
gusts around 20 knots. Strong cold air advection this morning will
weaken slightly this afternoon as the coldest air moves northeast.
The strongest winds over the area lakes will be during the morning
with some decrease during the afternoon. A Lake Wind Advisory in
effect through 11 am this morning.

In addition to the wind, the dry air mass combined with downslope
flow will lead to very dry conditions. The models indicate minimum
relative humidity 15 to 20 percent. However, general fire danger
should be limited because of the recent rain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
A broad upper level trough will remain over the region tonight while
surface high pressure continues to build in from the west.
These conditions will contribute to another night of cold dry
weather, and freeze warnings are again likely. The temperature
guidance has been consistent with lows mainly in the lower to middle
20s. It will remain very dry Thursday and minimum relative
humidity may again approach 15 percent, but with the high near
the area and light wind general fire danger should be limited.
Freezing temperatures are expected again on Thursday night,
although it will not be as bitterly cold, with lows in the mid
20s to lower 30s. Frost will also be possible tonight and
Thursday night due to light winds and good radiational cooling.

The upper level trough and surface high will move offshore on
Friday allowing the low-level flow to shift southerly. This
will allow temperatures to warm back to near normal with highs
in the 60s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Friday night will stay mostly dry, but clouds will increase as a
cold front approaches from the west. Latest models have the
front arriving Saturday morning with a chance of rain and gusty
west winds. This will be a fast moving system and dry weather is
expected to return Saturday night. Dry ridging behind the front
should then dominate Sunday and Monday. High temperatures will
be in the 60s and 70s through this period. Then on Tuesday, a
another front could move in, but with only a slight chance of
rain showers.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
High confidence for VFR conditions through the TAF period.
Gusty winds will be the main concern.

Dry air across the region with clear skies. Gusty northwest
winds from 15Z through 23Z with speeds 10 to 15 knots and gust
20 to 25 knots. Winds will diminish after sunset as high
pressure builds into the region from the west and the pressure
gradient relaxes.

EXTENDED AVIATION OUTLOOK...Breezy conditions expected Saturday
and Sunday. Brief cig/vsby restrictions possible Saturday as a
cold front crosses the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 11 AM EDT this morning for GAZ040-
     063>065-077.
     Freeze Warning until 10 AM EDT this morning for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 11 AM EDT this morning for SCZ015-016-
     018-020>022-025>031-035>038-041.
     Freeze Warning until 10 AM EDT this morning for SCZ015-016-018-
     020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Mar 15, 6:44 AM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
644 AM EDT Wed Mar 15 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161045-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
644 AM EDT Wed Mar 15 2017

...FREEZE WARNING IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Freezing temperatures are forecast for Thursday night. Freeze
Warnings and/or Frost Advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in South Carolina, 2017Freeze Warnings in Georgia, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.